Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 284, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2020, 5:52 PM EDT for Cherokee County, Georgia. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 5:52 PM EDT (21:52 UTC)
- Expired
- Aug 6, 2020, 6:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cherokee County, GA
The radar
The Atlanta radar (KFFC), 95 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:55 PM EDT | TSTM WND DMG | 1 Nw Sutallee, GA | TREES DOWN NW OF SUTALLEE ON SUTALLEE RIDGE TRAIL |
| Aug 6, 6:10 PM EDT | TSTM WND DMG | 1 Ne Bridgemill, GA | AMMENDED FROM PREVIOUS LSR: AT LEAST 10 TREES DOWN WITH ISOLATED DAMAGE TO SOME HOUSE ROOFING SW OF CANTON IN THE AREA AROUND BELLS FERRY RD |
| Aug 6, 6:10 PM EDT | TSTM WND DMG | 1 Ne Bridgemill, GA | MULTIPLE TREES DOWN ALONG BELLS FERRY RD, SW OF CANTON |
| Aug 6, 6:15 PM EDT | TSTM WND DMG | 1 W Buffington, GA | APPROX HALF A DOZEN TREES DOWN ABOUT 1 MILE EAST OF CANTON CENTER, JUST OFF HWY 20. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
298
WUUS52 KFFC 062152
SVRFFC
GAC057-062230-
/O.NEW.KFFC.SV.W.0284.200806T2152Z-200806T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
552 PM EDT Thu Aug 6 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Central Cherokee County in north central Georgia...
* Until 630 PM EDT.
* At 552 PM EDT, a severe thunderstorm was located over Bridgemill,
or near Canton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Canton, Holly Springs, Buffington, Little River Landing, Hickory
Flat, Sutallee and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Lake Allatoona, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3416 8464 3422 8465 3432 8449 3427 8436
3415 8440
TIME...MOT...LOC 2152Z 245DEG 11KT 3419 8457
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
413
WWUS52 KFFC 062205
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
605 PM EDT Thu Aug 6 2020
GAC057-062230-
/O.CON.KFFC.SV.W.0284.000000T0000Z-200806T2230Z/
Cherokee GA-
605 PM EDT Thu Aug 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CENTRAL CHEROKEE COUNTY...
At 604 PM EDT, a severe thunderstorm was centered 4 miles southwest
of Canton, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Canton, Holly Springs, Buffington, Hickory Flat and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3418 8457 3423 8461 3432 8449 3427 8436
3416 8440
TIME...MOT...LOC 2204Z 246DEG 12KT 3421 8454
HAIL...0.75IN
WIND...60MPH
$$542
WWUS52 KFFC 062220
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
620 PM EDT Thu Aug 6 2020
GAC057-062230-
/O.EXP.KFFC.SV.W.0284.000000T0000Z-200806T2230Z/
Cherokee GA-
620 PM EDT Thu Aug 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEROKEE COUNTY WILL
EXPIRE AT 630 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3418 8457 3423 8461 3432 8449 3427 8436
3416 8440
TIME...MOT...LOC 2220Z 245DEG 11KT 3423 8450
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:51 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Aug 6, 2:51 PM EDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Peachtree City GA 251 PM EDT Thu Aug 6 2020 .SHORT TERM /Tonight through Friday Night/... Convection a bit more sparse this afternoon, and confined mainly to the far north so far. Should see coverage increase areawide, but still remain isolated to scattered most areas. Marginal risk for severe storms across the north in closer proximity to the upper trough across the Tennessee/Ohio Valley and where instability is a bit higher. Still likely to see some strong storms and cannot rule out a few isolated damaging wind gusts elsewhere. Convection expected to wane through the overnight hours but atmosphere would support an isolated shower or brief thunderstorm through most of the overnight period. Upper pattern beginning to shift some through the period as upper ridging over the western Atlantic and the southern plains build westward and eastward respectively squeezing the upper trough further north. Still ample moisture and instability for diurnal convection tomorrow afternoon and evening. Temperatures also remain at or a bit above normal. Heat index values will rise into the upper 90s/lower 100s across most of the area again Friday, but should remain below advisory levels. 20 .LONG TERM /Saturday through Thursday/... Fairly typical summertime pattern for the extended portion of the forecast. An old frontal boundary across south-central/south GA will continue to meander across central portions of Georgia through early next week before dissipating. Near normal temps/humidity for this time of year will lead to the afternoon/evening development of showers and thunderstorms. The old frontal boundary may provide for some focus, providing for slightly higher pops in it's vicinity. Even though temps in the upper 90s are likely through the weekend, models are progging some drying out at the surface (likely due to deep mixing). This means heat index/apparent t values should remain under critical thresholds. NListemaa && .AVIATION... 18Z Update... VFR conditions are expected to predominate across the forecast area through the majority of the forecast period outside of isolated to scattered convection. Will see some local to scattered MVFR or lower conditions 06Z-14Z. Best chances for any impacts at the TAF sites would be KAHN and briefly at KMCN. Best convective coverage will be between 20Z and 02Z, although an isolated shower or thunderstorm is possible at any time. Winds remain somewhat variable in direction, but should be predominately southwest to northwest at 4-8kt, diminishing to 2-5kt after 00Z. //ATL Confidence...18Z Update... Medium to high all elements. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 70 91 69 94 / 40 50 30 20 Atlanta 73 90 72 93 / 30 30 20 10 Blairsville 64 83 62 86 / 60 40 30 20 Cartersville 71 91 68 94 / 40 30 20 10 Columbus 72 95 73 97 / 20 30 20 10 Gainesville 69 89 69 91 / 50 40 30 10 Macon 71 94 72 96 / 20 40 30 20 Rome 71 92 69 94 / 40 30 20 10 Peachtree City 71 91 70 93 / 30 30 20 10 Vidalia 73 95 74 96 / 40 60 40 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....NListemaa AVIATION...20
Hazardous weather outlook, Aug 6, 10:10 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1010 AM EDT Thu Aug 6 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071015- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1010 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across north and central Georgia this afternoon and evening, mainly between 3 PM and 9 PM. A few storms may become strong to briefly severe. Damaging wind gusts, frequent lightning, and locally heavy rainfall will be possible with any severe storms that occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered thunderstorms are possible each day from Friday through Wednesday, mainly in the afternoon and evening hours. A few storms each day could become strong to briefly severe, capable of producing damaging wind gusts, frequent lightning, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Aug 6, 4:34 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
434 PM EDT Thu Aug 6 2020
GAZ001-002-062100-
Walker GA-Dade GA-
434 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND SOUTHWESTERN
DADE COUNTIES UNTIL 500 PM EDT...
At 433 PM EDT...a strong thunderstorm was centered just east of
Rising Fawn, or 8 miles south of Trenton...moving east at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cooper Heights and Rising Fawn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3476 8556 3486 8537 3479 8532 3470 8540
3469 8555
TIME...MOT...LOC 2033Z 253DEG 11KT 3475 8548
HAIL...0.75IN
WIND...50MPHLocal storm report, Aug 6, 4:41 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST DALTON 34.72N 84.87W
08/06/2020 M54 MPH WHITFIELD GA AWOS
AWOS STATION KDNN DALTON
&&
EVENT NUMBER FFC2001062
SNELSONSpecial weather statement, Aug 6, 4:45 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
445 PM EDT Thu Aug 6 2020
GAZ003-062115-
Catoosa GA-
445 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CATOOSA COUNTY UNTIL
515 PM EDT...
At 444 PM EDT...a strong thunderstorm was centered near Boynton, or
3 miles northwest of Ringgold...moving east at 10 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Ringgold, Fort Oglethorpe, Boynton, Graysville, Blue Spring and
Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3487 8511 3485 8524 3486 8526 3496 8527
3499 8520 3499 8508
TIME...MOT...LOC 2044Z 264DEG 7KT 3492 8523
WIND...50MPHSpecial weather statement, Aug 6, 5:03 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
503 PM EDT Thu Aug 6 2020
GAZ005-062115-
Murray GA-
503 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MURRAY COUNTY UNTIL 515
PM EDT...
At 503 PM EDT...a strong thunderstorm was near Gregory, or 14 miles
north of Chatsworth...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Cisco, Tennga and Gregory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3497 8462 3492 8483 3493 8484 3494 8484
3497 8481 3499 8481 3499 8462
TIME...MOT...LOC 2103Z 245DEG 11KT 3498 8478
WIND...40MPHLocal storm report, Aug 6, 5:33 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT THU AUG 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 2 WNW NORTH GEORGIA SPE 34.70N 84.85W
08/06/2020 MURRAY GA 911 CALL CENTER
TREE DOWN ALONG DAVENPORT ROAD.
&&
EVENT NUMBER FFC2001063
LUSKSpecial weather statement, Aug 6, 5:44 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Thu Aug 6 2020
GAZ021-062200-
Cherokee GA-
544 PM EDT Thu Aug 6 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 600 PM
EDT...
At 544 PM EDT...a strong thunderstorm was near Little River Landing,
or 7 miles southwest of Canton...moving northeast at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Canton, Holly Springs, Waleska, Buffington, Little River Landing,
Sutallee and Bridgemill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3428 8432 3421 8435 3415 8450 3414 8465
3422 8466 3425 8465 3432 8453
TIME...MOT...LOC 2144Z 245DEG 9KT 3418 8461
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:08 PM EDT | Special Weather Statement | FFC | Glascock | 37 min |
| Aug 5, 8:44 PM EDT | Special Weather Statement | FFC | Jefferson | 31 min |
| Aug 5, 9:16 PM EDT | Special Weather Statement | FFC | Treutlen | 29 min |
| Aug 5, 9:20 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 40 min |
| Aug 5, 9:39 PM EDT | Special Weather Statement | FFC | Toombs | 36 min |
| Aug 5, 10:33 PM EDT | Special Weather Statement | FFC | Treutlen | 27 min |
| Aug 5, 11:07 PM EDT | Special Weather Statement | FFC | Emanuel, Montgomery | 68 min |
| Aug 6, 12:20 PM EDT | Special Weather Statement | FFC | Fannin | 10 min |
| Aug 6, 1:28 PM EDT | Special Weather Statement | FFC | Union | 17 min |
| Aug 6, 1:47 PM EDT | Special Weather Statement | FFC | Union | 28 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | FFC | Chattooga | 27 min |
| Aug 6, 3:19 PM EDT | Special Weather Statement | FFC | Chattooga, Gordon | 26 min |
| Aug 6, 3:44 PM EDT | Special Weather Statement | FFC | Gordon | 31 min |
| Aug 6, 3:52 PM EDT | Special Weather Statement | FFC | Gordon | 23 min |
| Aug 6, 3:55 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 50 min |
| Aug 6, 4:34 PM EDT | Special Weather Statement | FFC | Dade | 26 min |
| Aug 6, 4:45 PM EDT | Special Weather Statement | FFC | Catoosa | 30 min |
| Aug 6, 5:03 PM EDT | Special Weather Statement | FFC | Murray | 12 min |
| Aug 6, 5:44 PM EDT | Special Weather Statement | FFC | Cherokee | 16 min |
| Aug 6, 6:09 PM EDT | Special Weather Statement | FFC | Jefferson | 36 min |
| Aug 6, 6:25 PM EDT | Special Weather Statement | FFC | Putnam | 35 min |
| Aug 6, 6:30 PM EDT | Special Weather Statement | FFC | Forsyth | 30 min |
| Aug 6, 6:37 PM EDT | Special Weather Statement | FFC | Johnson | 23 min |
| Aug 6, 6:40 PM EDT | Special Weather Statement | FFC | Newton | 35 min |
| Aug 6, 7:00 PM EDT | Special Weather Statement | FFC | Forsyth | 30 min |
| Aug 6, 7:04 PM EDT | Special Weather Statement | FFC | Jefferson | 26 min |
| Aug 6, 7:31 PM EDT | Special Weather Statement | FFC | Forsyth | 29 min |
| Aug 6, 7:42 PM EDT | Special Weather Statement | FFC | Morgan | 33 min |
| Aug 6, 7:57 PM EDT | Special Weather Statement | FFC | Glascock | 18 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.